Has anyone tried Topiramate for migrane prevention?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

April1
New Member


Date Joined Jul 2009
Total Posts : 9
   Posted 7/21/2009 8:31 PM (GMT -7)   
Hello, I've been a migrane sufferer for more than 10 years. I take Zomig and it works great but I take so much of it! My doctor suggested Topiramate,2x daily for...forever? I have read the side effects and got scared. I thought Zomig was bad! Please let me know If any of you have tried Topiramate? Does it work? Is it worth it? I have tried different one before (sorry,forgot the name) but it made me sleepy all the time. Should I just stick with Zomig? I'm worried about it's long term effect on my body (liver,heart).  Thank you for your reply.:)

whoops77
New Member


Date Joined Dec 2007
Total Posts : 1
   Posted 7/24/2009 4:07 PM (GMT -7)   
I did try topiramate or Topamax its called also. I was on it about 2 months. It may have taken a few migraines but it also made me lose my memory, made me very shaky and lethargic. I stopped taking it and finally went to a neurologist. After some coaxing to find a different drug he prescribed an antihistamine!!! Twice a day. I was having at least 3 migraines a week and some lasted 3,4, and 5 days. After being on this drud only a few days they were gone!! It has been 2 years and I have had 3 migraines!!!!!! It is wonderful to not have them anymore. It wasn't just migraines. If I didn't have a migraine I had some kind of headache everyday. My head was never Clear. Now it is. I would suggest asking to try a antihistamine. You have nothing to lose but the migraines!

April1
New Member


Date Joined Jul 2009
Total Posts : 9
   Posted 7/24/2009 5:54 PM (GMT -7)   
Thank you,whoops77 for your advice. I've never heard it before,but you're right,I have nothing to loose but migranes. My GP doesn't think there is a need for me to see a neurologist,since "these are just migranes". I asked but she brushed it off. Did your neurologist think your migranes are allergy related? That's why antihistamine? Thank you for your reply.:)

desperate843
New Member


Date Joined Jul 2009
Total Posts : 2
   Posted 7/25/2009 2:42 PM (GMT -7)   
My GP put me on Topamax when my migraines started to increase in frequency and intensity.  This was about 3 years ago and I as on it for 4 months.  While I did see a drop in migraines the side effects were so bad I felt worse than before.  Many chat rooms kept saying you just needed to stick with it and the side effects would go away.  I couldn't wait.  I went to a neurologist who unfortunately put me on a generic form (Zogran ?) along with Cymbalta and Zomig.  Little did I know at the time, but Cymbalta (or any SSRI) and Zomig (or any triptan) are contraindicated and it sent me into the hospital with serotonin syndrome.  I now can never take another serotonergic drug.  The moral of the story is to do your homework.  My husband, not my wonderful neurologist diagnosed my problem.  You must be your own advocate no matter what course you deside to try!

cestlavie
New Member


Date Joined Jul 2009
Total Posts : 8
   Posted 7/26/2009 6:10 AM (GMT -7)   
I've tried Topamax twice. The first time was met with disastrous results (15lbs weight loss in 2wks; dehydration; no appetite, lethargic) but I believe this was because my doctor started me on too high of a dose and increased it too quickly. I was pulled off it within a month as I was just too sick. 6 months later I was referred to a Migraine specialist who wanted to try it again. I was hesitant, but seeing as I don't have "PHD" attached to the end of my name I figured I'd give it a shot. He was very gradual at increasing the dosage. This time I did experience a 10lb weight loss and loss of appetite, but my biggest gripe was the sleeplessness, the concentration issues, and the personality changes. I was on it for about 4 mos but finally gave up as my family was having a hard time living with my extreme mood/personality issues. Within 2 weeks of stopping the med I was back to being "me". Topamax just wasn't for me. Still trying to find something that works. Good luck to you!

Uncle Leo
Regular Member


Date Joined Jul 2009
Total Posts : 32
   Posted 7/31/2009 7:52 AM (GMT -7)   
Had terrible side effects from Topomax. stomach ache, nausea, stomach cramps, weight loss, tingling feeling in hands and toes, slight depression, change in taste... and the migrains didn't go away.

I did start with a low dose and slowly increased, so that wasn't the answer.

I tried beta blockers and it didn't help (I have slightly high BP anyway), then my Gastroenterologist switched me from beta blocker to calcium channel blockers for my esophageal spasms, and I haven't had a migraine in about 3 months!

I still get ocassional headaches, but they're not migraines, and tylenol usually takes care of them.

My Dr never suggested antihistamines, worth a try!

Best of luck!
Spasms are bad...


LdyJane
Veteran Member


Date Joined Jun 2008
Total Posts : 903
   Posted 8/2/2009 7:34 PM (GMT -7)   
Hi. Topomax worked wonders on my migraines, but the side effects were not conducive to continuing my life...so, my Neuro put me on Zonegran instead. It's a cousin of Topomax with far fewer side effects...even for someone like me who seems to react to everything.

Good luck!
Janice

vtaussies
New Member


Date Joined Aug 2009
Total Posts : 4
   Posted 8/3/2009 2:38 PM (GMT -7)   
I tried Topomax for a period of about three months. I started at 25 and worked all the way up to 200mg daily. I suffer from migraines and tension headaches. Unfortunately I suffered horrible tingling sensations from my elbows down and from my knees down. It was so bad that I lost dexterity in my hands. My friend was on it previously and had similar problems but said that the tingling went away after a few days. I waited the entire three months and the tingling never went away- it just got worse with increasing doses. I also began having eye muscle twitching and facial tingliness at the highest dose. I ultimately stopped the drug because of this, but it did help a little with my headache incidence. My friend was one of the unlucky ones that got kidney stones from Topomax, which she was on for more than a year and a half. She actually experienced weight loss with this drug, but I did not. My neurologist said later that it is the people that have the tingling sensations that seem to have the most benefit from the drug. Good luck if you try it!

vtaussies
New Member


Date Joined Aug 2009
Total Posts : 4
   Posted 8/3/2009 2:41 PM (GMT -7)   
I just wanted to post a word of caution on Zonegran- people with bactrim/sulfa allergies should be extremely careful with this drug. Neither my doctor or pharmacist told me that I needed to be careful. I was ok at 100 mg of Zonegran, but as soon as I went to 125mg, I had an allergic reaction to it.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, November 21, 2017 5:15 AM (GMT -7)
There are a total of 2,896,133 posts in 317,873 threads.
View Active Threads


Who's Online
This forum has 157469 registered members. Please welcome our newest member, Azausk.
299 Guest(s), 8 Registered Member(s) are currently online.  Details
RedLabel, IamCurious, NiceCupOfTea, Saipan Paradise, ks1905, PA_grandma, FamilyGuy, fiddlecanoe


About Us | Advertise | Donate
Newsletter | Privacy Policy & Disclaimer
Follow HealingWell.com on Facebook Follow HealingWell.com on Twitter Follow HealingWell.com on Pinterest
©1996-2017 HealingWell.com LLC  All Rights Reserved.